Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 70, NWS Morristown, TN

June 24, 2019Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2019, 3:48 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2019, 3:48 PM EDT (19:48 UTC)
Expired
Jun 24, 2019, 4:30 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, TN, Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:14 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 24, 3:14 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
314 PM EDT Mon Jun 24 2019

.SHORT TERM (Tonight and Tuesday)...Through the afternoon and
evening, a line of strong to severe storms will cross from east to
west across the area. With the amount of sunshine that has
occurred across much of the TN Valley, and with dewpoints in the
upper 60s to lower 70s, there will be a good amount of instabilty
in the pre-storm environment. Gusty winds so far indicate a more
dynamic environment than the past few days as well, and downdrafts
will transport strong winds aloft to the surface. The activity is
expected to exit to the east around 00-01Z. The zone forecast
will include a late afternoon period to account for this timing.
Dry air in the mid levels builds in quickly but low level moisture
may linger and allow for some cloudy skies overnight. Winds
should provide enough mixing to prevent widespread fog. Surface
high pressure will be building over the area tomorrow, with a dry
westerly flow aloft that will provide mostly sunny skies and highs
in the mid to upper 80s.

.LONG TERM (Tuesday night through Monday)...Finally, slightly
drier air will build into the Southern Appalachian region in the
wake of a departing upper trough. The sub-tropical high will
slowly build across the region through much of the remainder of
the work week which should help to limit diurnal convection to the
higher terrain features. A weakness will gradually develop in the
ridge pattern over the Lower Mississippi Valley. A light southerly
component to the low level flow may help to moisten the local
Southern Appalachian atmosphere Friday into Saturday allowing for
a little higher chance probability for showers and thunderstorms.
However, the best chance of more widespread convection may occur
toward the end of the extended period Sunday into Sunday night as
a back door frontal boundary slips into the region as an unusually
strong upper trough drops southeast across the Northeastern U.S.
Temperatures will be seasonably warm through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  89  68  87 /  20  10  10  20
Knoxville McGhee Tyson Airport, TN  67  87  65  86 /  30  10   0  10
Oak Ridge, TN                       68  87  65  88 /  20  10   0  10
Tri Cities Airport, TN              64  85  60  85 /  60  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Mon Jun 24 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
259 PM EDT Mon Jun 24 2019 /159 PM CDT Mon Jun 24 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Another round of showers and thunderstorms can be expected mainly
this afternoon into the evening. Some of these storms may be
severe, with damaging winds the primary threat. Large hail will
also be possible, and localized heavy rainfall may lead to ponding
of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon. Please report
severe weather or severe weather damage to us at
www.weather.gov/mrx/SpotterReports/.

In the hours before

Special weather statement, Jun 24, 3:41 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
341 PM EDT Mon Jun 24 2019

TNZ098>100-242030-
Marion TN-Bradley TN-Hamilton TN-
341 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BRADLEY...
SOUTHEASTERN MARION AND HAMILTON COUNTIES UNTIL 430 PM EDT/330 PM
CDT/...

At 340 PM EDT/240 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Signal Mountain, or 9 miles west of Chattanooga,
moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Signal Mountain, Walden,
Lakesite, Ridgeside, South Cleveland, Fairmount, Harrison, Red Bank,
Collegedale, Lookout Mountain, Harrison Bay State Park, Hicks Gap
State Park, Ooltewah, McDonald, Middle Valley, Falling Water and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT/800 PM
CDT/ for east Tennessee.

LAT...LON 3508 8552 3514 8540 3516 8538 3536 8501
      3511 8487 3498 8541 3498 8547
TIME...MOT...LOC 1940Z 245DEG 27KT 3506 8542

Garuckas
Special weather statement, Jun 24, 3:47 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
347 PM EDT Mon Jun 24 2019

TNZ014-037-038-242030-
Claiborne TN-Union TN-Grainger TN-
347 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE...NORTHWESTERN
GRAINGER AND UNION COUNTIES UNTIL 430 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Maynardville, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maynardville, New Tazewell, Tazewell, Harrogate, Springdale, Lone
Mountain, Powell River Preserve, Rose Hill, Norris Lake, Big Ridge
State Park, Sharps Chapel and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee...and southwestern Virginia.

LAT...LON 3660 8358 3637 8343 3620 8393 3629 8398
      3630 8397 3635 8397 3639 8393 3639 8392
      3640 8391
TIME...MOT...LOC 1947Z 241DEG 29KT 3630 8393

Diegan

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:41 PM EDTSpecial Weather StatementMRXHamilton49 min
Jun 24, 3:47 PM EDTSpecial Weather StatementMRXClaiborne, Union43 min
Jun 24, 3:56 PM EDTSpecial Weather StatementMRXBledsoe, Sequatchie49 min
Jun 24, 3:58 PM EDTSpecial Weather StatementMRXRoane47 min
Jun 24, 4:14 PM EDTSpecial Weather StatementMRXMcMinn46 min
Jun 24, 4:20 PM EDTSpecial Weather StatementMRXMcMinn, Meigs40 min
Jun 24, 4:25 PM EDTSpecial Weather StatementMRXAnderson, Knox, Union50 min
Jun 24, 4:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane and 1 more54 min
Jun 24, 4:41 PM EDTSpecial Weather StatementMRXBradley, Polk49 min
Jun 24, 4:43 PM EDTSpecial Weather StatementMRXMonroe47 min
Jun 24, 4:50 PM EDTTornado WarningMRXClaiborne, Grainger, Union25 min
Jun 24, 5:08 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Meigs, Monroe and 1 more52 min
Jun 24, 5:12 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union31 min
Jun 24, 5:20 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Union40 min
Jun 24, 5:29 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk31 min
Jun 24, 5:30 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier31 min
Jun 24, 5:37 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins38 min
Jun 24, 5:57 PM EDTSpecial Weather StatementMRXMcMinn48 min
Jun 24, 6:32 PM EDTSpecial Weather StatementMRXGreene43 min
Jun 24, 7:06 PM EDTSpecial Weather StatementMRXCarter, Unicoi, Washington39 min
Jun 24, 6:40 PM EDTSpecial Weather StatementMRXGraham50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.